Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 80, NWS San Angelo, TX

May 3, 2021Shackelford County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 3, 2021, 9:53 PM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 9:53 PM CDT (02:53 UTC)
Expired
May 3, 2021, 10:45 PM CDT
In force
52 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Shackelford County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 44 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 10:00 PM CDTTSTM WND DMGFort Griffin, TXCO-OP OBSERVER AT FORT GRIFFIN STATE PARK REPORTS A TELEPHONE POLE WAS SNAPPED AND SEVERAL LARGE PICNIC TABLES AND SIGNS AT THE CAMPGROUNDS WERE FLIPPED/BLOWN OVER.
May 3, 10:00 PM CDTHAIL 1.75Fort Griffin, TXTIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3299 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3299 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS54 KSJT 040253
SVRSJT
TXC417-447-040345-
/O.NEW.KSJT.SV.W.0080.210504T0253Z-210504T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
953 PM CDT Mon May 3 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northern Shackelford County in west central Texas...
  Southern Throckmorton County in west central Texas...

* Until 1045 PM CDT.

* At 953 PM CDT, a severe thunderstorm was located near Fort Griffin,
  or 12 miles north of Albany, moving east at 50 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Woodson around 1010 PM CDT.

Other locations impacted by this severe thunderstorm include Lusk and
The Intersection Of Us-283 And Ranch Road 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3295 9896 3295 9909 3279 9910 3283 9957
      3296 9956 3296 9947 3301 9947 3303 9895
TIME...MOT...LOC 0253Z 268DEG 41KT 3290 9928 

HAIL...1.75IN
WIND...70MPH
 
$$

sn
2 follow-up statements
028 
WWUS54 KSJT 040313
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1013 PM CDT Mon May 3 2021

TXC417-447-040345-
/O.CON.KSJT.SV.W.0080.000000T0000Z-210504T0345Z/
Shackelford TX-Throckmorton TX-
1013 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN SHACKELFORD AND SOUTHEASTERN THROCKMORTON
COUNTIES...

At 1012 PM CDT, a severe thunderstorm was located 7 miles south of
Woodson, or 11 miles northwest of Breckenridge, moving east at 45
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Shackelford and southeastern Throckmorton Counties,
including the following locations... Lusk and The Intersection Of Us-
283 And Ranch Road 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3295 9896 3295 9909 3279 9910 3280 9921
      3294 9925 3302 9916 3303 9895
TIME...MOT...LOC 0312Z 268DEG 41KT 3291 9901 

HAIL...1.25IN
WIND...60MPH
 
$$

sn
193 
WWUS54 KSJT 040338
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1038 PM CDT Mon May 3 2021

TXC417-447-040348-
/O.EXP.KSJT.SV.W.0080.000000T0000Z-210504T0345Z/
Shackelford TX-Throckmorton TX-
1038 PM CDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES WILL EXPIRE AT 1045 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3295 9896 3295 9909 3279 9910 3280 9921
      3294 9925 3302 9916 3303 9895
TIME...MOT...LOC 0338Z 268DEG 41KT 3292 9869 

$$

sn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:40 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 3, 5:40 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
540 PM CDT Mon May 3 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 153 PM CDT Mon May 3 2021

Cold front has sagged into the Big Country and northern Permian
Basin late this afternoon, with satellite showing a little
agitated Cu development from Snyder and Big Spring west into New
Mexico just north of the front. High-res models continue to
produce convection along this boundary across the northern
Permian basin late this afternoon, tracking into the Big Country
this evening. The HRRR has consistently shown a possible supercell
moving across Haskell and Throckmorton after 00Z. Have added POPs
across all of the Big Country this evening, boosted POPs slightly
across Haskell and Throckmorton and added a mention of severe.
Speaking of severe, main threat tonight for the Big Country looks
to be very large hail.

Farther southeast, the front is very near Brownwood and the
dryline is near San Saba, but both of those locations remain in
the moist air mass. Models have shown almost all of the convection
developing just east of their locations this evening as well,
pushing quickly northeast. Still will need to monitor though in
case the cap breaks quicker and storms can develop a little faster
than anticipated.

Decently colder air mass behind the front, with temperatures in
the 70s this afternoon. This air mass will settle south overnight
and help make for a cooler day tomorrow, aided by some low
cloudiness for at least the morning hours. Highs on Tuesday will
mainly stay in the 70s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 131 PM CDT Mon May 3 2021

A cool morning is forecast across West Central Texas on Wednesday.
Expect low temperatures in the mid 40s to lower 50s. High
temperatures will be in the upper 70s to mid 80s. A weak cold front
is forecast to move through the area Thursday, keeping temperatures
close to seasonal normals. Highs on Thursday and Friday will
generally be in the 80s. Models are indicating the development of
showers and thunderstorms Friday evening to our west, as an upper
level disturbance tracks across the region. Although an isolated
storm could approach Crockett County, most of this activity should
remain to our west.

Zonal flow is forecast to develop this weekend, with the dryline
advancing well into West Central Texas both Saturday and Sunday
afternoon. This will allow for hot and dry conditions this
weekend, with highs generally in the low to mid 90s. The next cold
front will move across the region on Monday. Temperatures for the
start of next week will be slightly cooler, with highs generally
in the 80s. Isolated showers and thunderstorms will be possible
along the front Monday, mainly across our southeast counties. For
now, have kept PoPs in the slight chance category, given the
uncertainty this far out.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM CDT Mon May 3 2021

Hi Res models are indicating isolated to widely scattered storms
moving east across the Big Country through 06Z. Looks like this
activity will remain north of the KABI terminal, but will watch
radar trends for possible amendments this evening. Otherwise, cold
front will move to the south of the area by 07Z. The winds will be
from the north with gusts to 25 knots behind the front. Also, MVFR
ceilings will develop at the terminals, by 05Z at the KABI site to
12-13Z at the KSOA/KJCT sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  71  47  77 /  20   0   0   0
San Angelo 	 57  77  49  83 /   5   0   0   0
Junction 	 57  79  49  82 /   5   0   0   0
Brownwood 	 57  72  47  76 /   5   5   0   0
Sweetwater 	 55  71  49  80 /  20   0   0   0
Ozona      	 57  79  51  83 /   5   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Daniels
AVIATION...21
Hazardous weather outlook, May 3, 2:33 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Mon May 3 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few isolated thunderstorms are possible this evening across he
Big Country, mainly north of a Sweetwater to Abilene line. The
highest threat will be across Haskell and Throckmorton counties.
Any storm that does develop will have the potential to reach
severe levels, with very large hail larger than golf balls the
main concern. Damaging winds and dangerous lightning will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening across the Big
Country.

In the hours before

Local storm report, May 3, 9:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
920 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     5 W ROTAN               32.85N 100.55W
05/03/2021  M64 MPH          FISHER             TX   MESONET

&&

KB
Local storm report, May 3, 9:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
926 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             STAMFORD                32.94N 99.80W
05/03/2021  E0.75 INCH       JONES              TX   PUBLIC

&&

KB
Local storm report, May 3, 9:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
928 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             STAMFORD                32.94N 99.80W
05/03/2021  E1.00 INCH       JONES              TX   TRAINED SPOTTER

&&

KB
Special weather statement, May 3, 9:32 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
932 PM CDT Mon May 3 2021

TXZ049-113-127-040315-
Fisher TX-Jones TX-Taylor TX-
932 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JONES...SOUTHEASTERN
FISHER AND NORTHEASTERN TAYLOR COUNTIES UNTIL 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm
around 10 miles west of Noodle, or about 15 miles southwest of Anson,
moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Noodle around 940 PM CDT.
  Hawley around 1000 PM CDT.
  Abilene and Nugent around 1010 PM CDT.
  Hamby around 1015 PM CDT.

Other locations impacted by this storm include Impact, Hodges, Lake
Fort Phantom Hill, Stith and Truby.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3252 9962 3251 9963 3248 9963 3253 10024
      3271 10021 3274 9961
TIME...MOT...LOC 0231Z 269DEG 37KT 3261 10014

sn
Local storm report, May 3, 9:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
938 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 N AVOCA               32.92N 99.72W
05/03/2021  M84 MPH          JONES              TX   MESONET

&&

KB
Local storm report, May 3, 9:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
946 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             2 WSW STAMFORD          32.93N 99.83W
05/03/2021  E1.25 INCH       JONES              TX   BROADCAST MEDIA

&&

KB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:24 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor39 min
May 3, 7:28 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor36 min
May 3, 8:09 PM CDTSevere Thunderstorm WarningSJTFisher, Jones66 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan42 min
May 3, 9:05 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford55 min
May 3, 9:32 PM CDTSpecial Weather StatementSJTJones43 min
May 3, 10:10 PM CDTSpecial Weather StatementSJTThrockmorton65 min
May 3, 10:14 PM CDTSpecial Weather StatementSJTShackelford31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.